Are Your Prescription Medications Making You Gain Weight?

Struggling to lose weight and not getting anywhere? Maybe gaining weight on medications? Are your prescription medications slowing your weight loss?

Prescription drugs are common source of weight problems or at least difficulty losing weight. The fall into two large categories:

1. Anti-depressants, Mood Stabilizers, Anti-Psychotic Drugs: These Drugs Lead the Way in Weight Difficulties: Overall-25% chance of gaining weight

The earliest antidepressants drugs including Elavil, Tofranil, and Zyprexa (an anti-psychotic drug) are a source of significant weight changes. Other old drugs including Parnate, Nadil and Remeron, also have significant weight problems.. Newer antidepressants have less potential for weight groblems.. The new anti-depressants Paxil, Zoloft, Prozac and Effexor are the newer drugs with a weight gain potential, but not as great a the older drugs. Wellbutin is an anti-depressant that is not in the SSRI group and does not cause weight gain. In fact weight loss has been reported. Newer drugs like Celexia and Lexapro cause the least weight gain in this group. Some researchers feel the weight changes my be due to improvement in the depression.

2.Steroids, Estrogens, Diabetic and Blood Pressure Drugs

Numerous other drugs have been associated with unusual weight changes. The estimate is there are more than 50 drugs known to cause weight gain. These drugs are well known causes of weight problems and include: Steroids: both legal and illegal, this includes prednisone, testosterone, and estrogens.

Corticosteroid Drugs Include:

Betamethasone (Celestone)

Cortisone (Cortone) Dexamethasone (Decadron)

Hydrocortisone (Cortef)

Methylprednisolone (Medrol)

Prednisolone (Prelone)

Prednisone (Deltasone)

Budesonide (Entocort EC

Anabolic Steriods (most are illegal)

Testosterone

Diababol

Methyl-testosterone

Fluroxytestosterone.

Diabetic Drugs Causing Weight Problems.

Insulin may cause hypoglycemia (low-blood sugar), which stimulates appetite.

Sulfonylureas — such as Diabinese (chlorpropamide), Amaryl (glimepiride), Glucotrol (glipizide), and DiaBeta or Glynase (glyburides) — The thiazolidinediones — Actos (pioglitazone) and Avandia (rosiglitazone)- produce fluid retention and the increase accumulation of fat inside of fat cells.

High Blood Pressure Drugs Cause Weight Problems:

Some beta blockers, especially the older ones, such as atenolol (Tenormin) and metoprolol (Lopressor, Toprol-XL) can cause an average weight gain of about 5 lbs. Newer beta blockers, such as carvedilol have less weight gain potential

Avapro, a newer anti-hypertensive agent has been report to produce both weight problems: gain and weight loss.

Other, non beta blocker, high blood pressure drugs that may cause weight gain or difficulty losing weigh include:

Cardura® (doxazosin),Hytrin® (terazosin),Minipress® (prazosin), Altace®(ramipril),

Lotensin® (benazepril), Vasotec® (enalapril), Prinivil®(lisinopril). Zestril®

Atacand® (candesartan). Cozaar® (losartan)

Migraine Medications Cause Weight Gain

Other Drugs Causing Weight Gain

Valproic acid (VPA), Gabapentin

Reported Weight problems in a few other drugs:

Antihistamines such as Nytol® Benadryl® (diphenydramine)

Antibiotics such as Bactrim or Levoquin Anti seizure medication: depakote

What to do if you suspect your medications may play a role in weight gain or even just difficult weight loss?

First, never stop them cold turkey. That may be even worse. Keeping in mind that everyone responds to these drugs differently, switching from one to another one can often can lessen the weight problems. You need to see your personal physician who prescribed the drugs to make the correct changes.

Other means to prevent weight gain may simply be adding the same modalities people without medical problems use to treat their obesity. This includes limiting high calorie foods, especially carbs, as well as exercising. Exercise, especially has great benefits for depression.